is his behaviour due to his Diabetes? And if so, what can I do to get the School to listen?’
Your tired again.
The bags under your eyes have bags.
Last night you were up four times, checking your child’s glucose levels.
Tonight, you’re on your third night-time trip.
19.2…It’s high again.
You hear the insulin pump in the darkness push the lifesaving insulin in through a pump and into your child’s leg.
You think... “He’ll be so tired at school tomorrow, and I can’t afford another trip to the hospital again.”
And immediately feel guilty for thinking such silly thoughts.
You fire up the laptop on your un-slept in bed, and google… “Is my child’s behaviour effected by his Diabetes?”
Instantly results consume your browser, and your haunted by the posts on forums, of other parents in similar situations, where their child were also facing serious sanctions due to the continuous disruptive behaviour.
You think... “I must be able to do something?!’
There is something you can do and taking the first steps towards this is a positive experience for you and the children in your life.
Diabetes and Mental Health have been closely linked.
Feeling different from others, never having a break from the diabetes routine, worries about the future and difficulty maintaining control can all lead to children feeling low.
As a first course of action make time to speak with your child and ask them how they feel.
It could be a prickly issue so pick a good time to ask. Be prepared that your child may apportion some blame for their mood on you so be willing to discuss why they feel this way.
Diabetes is a frustrating condition and frustrations can build up over time.
Aggressive reactions to high and low blood sugars are also common.
High blood sugars make your child feel awful and low blood sugars can inhibit their brain from managing aggressive feelings so well.
Your child should be made aware that aggression should not be tolerated but be prepared to allow a ‘little wiggle room’.
It is not uncommon for a child to rebel against controlling their blood sugar and so it may be worthwhile making extra time to connect with your child and discern what the root issues may be.
There are a lot of situations where fear of hypoglycaemia exists. It can be fear within yourself of the consequences of a hypo or it may be the fear felt by your family, friends, your partner or colleagues. Hypoglycaemia, also known as low blood sugar, is a fall in blood sugar to levels below normal. The glucose level that defines hypoglycaemia is variable. In people with diabetes, levels below 3.9 mmol/L (70 mg/dL) are diagnostic. Hypoglycaemia causes the brain to lack the sugar it needs to operate at 100% which can lead to diminished inhibitions.
A key to help is to prevent the hypos from taking place in the first instance. This may not be an easy task, but with commitment and conviction it is possible. Ensure that you monitor your child’s glucose levels and instil that responsibility within your child.
Hypoglycaemia may greatly increase your child’s emotional response which can make them exceptionally happy, silly, worried, frightened, paranoid or angry.
Children who are widely considered to be pleasant and peaceful can experience dramatic changes of character as a result of hypoglycaemia. It is relatively common for children suffering from particularly low blood sugar to become violent and adults who know you may be very surprised by such a ‘Jekyll and Hyde-like’ behaviour.
Check your Child’s blood sugar levels regularly throughout the day. Blood sugar tests tells your child, and you exactly what their blood sugar levels are doing and what treatment they need to keep them in range of their target levels.
In Schools, blood sugar tests will usually need to be done before meals, if they’re feeling unwell, before, after and during PE and any time you or they think they might be going too low or high.
Ensure that your child’s school is aware of this and provide them with daily level charts to help better communicate with you and permits them to keep a watchful eye on your child’s sugar levels.
All school staff should know the signs of a hypo in each individual child and what to do if they’re having one.
Symptoms of a hyper can be the child being really thirsty, needing the toilet a lot, feeling sick, blurred vision and having a tummy ache. Ensure that the school your child’s School are aware of these symptoms and know how to contact you in such instance.
The child’s PDSN will give you advice on when to test a child’s blood sugars and also how to do it properly and safely. They also offer advice on how to effectively manage your child’s diabetes within School.
In the meanwhile – Feel assured that your child’s troublesome behaviour could be systematic of their diabetes and teach others to be aware of the symptoms.
Peace and Love to you all,